Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Analysis and finite element approximation of optimal control problems for the stationary Navier-Stokes equations with distributed and Neumann controls


Authors: M. D. Gunzburger, L. Hou and T. P. Svobodny
Journal: Math. Comp. 57 (1991), 123-151
MSC: Primary 65K10; Secondary 35B37, 35Q30, 49M25, 65N30, 76D05, 76M10
DOI: https://doi.org/10.1090/S0025-5718-1991-1079020-5
MathSciNet review: 1079020
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine certain analytic and numerical aspects of optimal control problems for the stationary Navier-Stokes equations. The controls considered may be of either the distributed or Neumann type; the functionals minimized are either the viscous dissipation or the $ {{\mathbf{L}}^4}$-distance of candidate flows to some desired flow. We show the existence of optimal solutions and justify the use of Lagrange multiplier techniques to derive a system of partial differential equations from which optimal solutions may be deduced. We study the regularity of solutions of this system. Then, we consider the approximation, by finite element methods, of solutions of the optimality system and derive optimal error estimates.


References [Enhancements On Off] (What's this?)

  • [1] R. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] I. Babuška and A. Aziz, Survey lectures on the mathematical foundations of the finite element method, The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. Aziz, ed.), Academic Press, New York, 1972, pp. 3-359. MR 0421106 (54:9111)
  • [3] F. Brezzi, J. Rappaz, and P.-A. Raviart, Finite-dimensional approximation of nonlinear problems. Part I: Branches of nonsingular solutions, Numer. Math. 36 (1980), 1-25. MR 595803 (83f:65089a)
  • [4] P. Ciarlet, The finite element method for elliptic problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [5] M. Crouzeix and J. Rappaz, On numerical approximation in bifurcation theory, Masson, Paris, 1990. MR 1069945 (92d:65003)
  • [6] V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations, Springer, Berlin, 1986. MR 851383 (88b:65129)
  • [7] M. Gunzburger, Finite element methods for incompressible viscous flows: A guide to theory, practice and algorithms, Academic Press, Boston, 1989. MR 1017032 (91d:76053)
  • [8] M. Gunzburger, L. Hou, and T. Svobodny, Boundary velocity control of incompressible flow with an application to viscous drag reduction, SIAM J. Control Optim. (to appear). MR 1145711 (92k:49043)
  • [9] -, Analysis and finite element approximation of optimal control problems for the stationary Navier-Stokes equations with Dirichlet controls, Math. Modelling Numer. Anal. (to appear).
  • [10] -, Numerical approximation of an optimal control problem associated with the Navier-Stokes equations, Appl. Math. Lett. 2 (1989), 29-31. MR 989854
  • [11] L. Hou, Analysis and finite element approximation of some optimal control problems associated with the Navier-Stokes equations, Ph.D. Thesis, Carnegie Mellon University, Pittsburgh, 1989.
  • [12] J.-L. Lions, Control of distributed singular systems, Bordas, Paris, 1985.
  • [13] J. Serrin, Mathematical principles of classical fluid mechanics, Handbuch der Physik VIII/1 (S. Flügge and C. Truesdell, eds.), Springer, Berlin, 1959, pp. 125-263. MR 0108116 (21:6836b)
  • [14] R. Temam, Navier-Stokes equations, North-Holland, Amsterdam, 1979.
  • [15] -, Navier-Stokes equations and nonlinear functional analysis, SIAM, Philadelphia, PA, 1983. MR 764933 (86f:35152)
  • [16] R. Verfürth, Finite element approximation of incompressible Navier-Stokes equations with slip boundary condition, Numer. Math. 50 (1987), 697-721. MR 884296 (88g:65121)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65K10, 35B37, 35Q30, 49M25, 65N30, 76D05, 76M10

Retrieve articles in all journals with MSC: 65K10, 35B37, 35Q30, 49M25, 65N30, 76D05, 76M10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1991-1079020-5
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society